How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Endocrinology
Satisfied Customers: 3164
Experience:  Have experience of Endocrinology over the last 3 years
22950887
Type Your Endocrinology Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I had surgery in December, I had 2 large tumors in my

Customer Question

I had surgery in December, I had 2 large tumors in my throat, 8 small on my rt side thyroid, 7 on my left, the surgeon removed the 2 in the middle and my rt side thyroid, he left the left side, since surgery I have gained 10-12 pounds weight gain every month, I was 141 in Dec., I am now 229! They changed my thyroid medicine to armour a month ago, it was the generic synthroid prior, my weight still not going down, I am desperate! I need to lose weight because it is causing me a lot of other health issues, and I have chronic pain and fibrmoyalgia, which is worsened! I should mention that 2 yrs ago before I was aware that I had the thyroid issues, I had gastric bypass weight loss surgery, and up until I had the thyroid surgery in Dec., I had not gained even 1lb of my weight back! I don't eat much, but continue to gain weight at rapid speed! Please help me figure this out, no one seems to know what to do for me! I need direction, possible things to look into, and answers! What should I look into/explore? Possible causes? Fixes?
Submitted: 1 month ago.
Category: Endocrinology
Expert:  Dr. Muneeb Ali replied 1 month ago.

Hi,

Im sorry to hear about your situation. Can i ask when were your last thyroid function tests done? Do you have the results with you? Has anyone looked into the possibility of adrenals being the cause here?

Customer: replied 1 month ago.
they said my last tests thyroid levels are in range, no one has checked anything further
Expert:  Dr. Muneeb Ali replied 1 month ago.

Thanks for the additional information. Ill just compose my answer and get back to you in a few minutes. Thanks for your patience!

Customer: replied 1 month ago.
ok thanks
Expert:  Dr. Muneeb Ali replied 1 month ago.

Well the first thing to do here is to recheck the thyroid function tests including the free T3 levels and free T4 levels. Most doctors only do the TSH to monitor the treatment once drugs have been started but in your case it would be advisable to get a complete panel done. If needed reverse T3 can be looked into as well if needed. Now iyt is possible that your problem basically lies in the conversion of thyroid hormone into its active metabolite which is the T3. That is why the T3 levels are important, synthroid doesnt contain t3 hormones but armour thyroid does contain it. if this is the case then after being on armour thyroid for atleast 2-3 months, you should start to notice a decreasing weight.

Secondly if the thyroid is excluded as the cause here then the extra weight gain should be considered to be due to the adrenal glands. It is very likely that there is a BENIGN cortisol producing tumor in the adrenal glands which can cause weight gain, moon like face, joint pains, increased blood glucose levels, increased abdominal fat. This could be due to cushings syndrome and this would need to be diagnosed with salivary cortisol testing as well as 24 hour urinary cortisol levels. In addition a dexamethasone suppression test would also be needed. Abdominal CT scan to look at the adrenals may be advised if the above tests are abnormal. If this is the case, then surgery can solve the problem permanently.

Another cause of this can be associated with other hormonal issues including problems with the growth hormone which can sometimes lead to weight gain inspite of a normal appetite. This again would need hormone testing to be done. your best best is to get tests for the cushings syndrome and also a complete hormonal panel, this will allow your doctor to exclude most of the common causes for weight gain. At the same time he should get a HbA1C level done as well to rule out diabetes as a cause.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 1 month ago.

Would you like to know anything else? If done for now, please remember to leave a positive rating as that is the only way we are compensated for our time spent helping you. You can continue to ask follow-up questions even after the rating.

Related Endocrinology Questions